• We're currently experiencing technical issues with our newsletter software, so our Dementia Talking Point monthly updates have been put on hold for now. We hope to restart the newsletter soon.

    Find out more >here<.

amitriptyline for urge incontinence

Peirre

Registered User
Aug 26, 2015
160
I care for my dad who has global atrophy diagnosed a couple of years ago. Although his alz symptoms are moderate to advanced, he is still alert, independent (with supervision) and enjoys several hobbies, inc walking around a mile most days to visit his old friends on the allotment, and also enjoys a few nights out a week at the local pub where he has 1-2 pints of beer.
However he recently started to suffer issues of urge incontinence. This usually happens either when he falls asleep in his chair, or when he wakes up in bed at night and heads off to the toilet resulting in him wetting himself before he makes it to the toilet. However at other times of the day when he's awake he doesn't seem to suffer any incontinence.
We recently visited the GP who suggested he maybe suffering urge incontinence and so he's initially prescribed 10mg of amitriptyline per day (starting tomorrow) to see if it arrests the incontinence. Meanwhile he's also order blood and urine tests to eliminate possible prostate problems.
He also take 10mg of donepezil
I know the dosage of amitriptyline is low but I'm unsure how it might effect him, as the information I've read gives mixed info.
My question is does anyone have any experience caring for someone with the above scenario being given amitriptyline
 
Last edited:

Risa

Registered User
Apr 13, 2015
482
Essex
Hi Peirre

My mum who has severe mixed dementia has been on amitriptyline for interstitial cystitis for over 10 years. It dulls the nerve endings and stops the frequent visits to the loo plus acts as pain relief.

The drug also acts as an anti depressant so it helps Mum keep calm as unfortunately she is badly affected with sundowning. Her dosage is 125mg but that is still considered low according to the psychiatrist treating Mum.

Mum was initially woolly headed when she first started on them but this side effect stopped when they were in her system. We have found it is a very effective drug for Mum's symptoms. However if your Dad self-administers his meds then be careful as this is not a drug you could necessarily survive an overdose of (compared to more modern anti-depressants).
 
Last edited:

Peirre

Registered User
Aug 26, 2015
160
Luckily I doubt he could over administer as he has an automated carousel type nomad to deliver his donepezil & I have put the new med in that. Also I'm usually present when he takes his meds